November 12, 2014
Notes: Coronel, Emmanuel
Rev Gastroenterol Peru. 2013 Jul-Sep;33(3):237-45.
Author Address: Department of Medicine, University of Miami. Miami, Forida, EE UU.
Reference Type: Journal Article
Record Number: 4961Author: Das, S., Mondal, S., Dey, J. K., Bandyopadhyay, S., Saha, I. and Tripathi, S. K.
Title: A case of montelukast induced hypercholesterolemia, severe hypertriglyceridemia and pancreatitis
Journal: J Young Pharm
Short Title: A case of montelukast induced hypercholesterolemia, severe hypertriglyceridemia and pancreatitis
Alternate Journal: Journal of young pharmacists : JYP
ISSN: 0975-1483 (Print)
Accession Number: 24023457
Abstract: Montelukast sodium is a leukotriene inhibitor, and competitively antagonizes cys-LT1 receptor and used widely and effectively in treating allergic rhinitis, bronchial asthma and allied respiratory conditions. This case report outlines a rare case of montelukast induced hypercholesterolemia, severe hypertriglyceridemia and acute pancreatitis in a 22 years old male patient. The patient was taking 10 mg oral montelukast daily for allergic rhinitis. Although his symptoms improved considerably, after 2 months of therapy, he experienced unusual weight gain and got admitted with severe pain abdomen. Clinical and other relevant investigation findings revealed the presence of acute pancreatitis with associated hypercholesterolemia and severe hypertriglyceridemia. There were no evidences of any other possible hereditary, surgical, metabolic, infective, organic or other pathologic causes giving rise to these conditions. De-challenge was done and the patient was treated conservatively resulting in reversal of the diseased state. Naranjo adverse drug reaction probability scale suggested that it was ‘probable’ that oral administration of montelukast was responsible for the acute pancreatitis associated with hypercholesterolemia and severe hypertriglyceridemia. There is only a singular and confirmed reported case of montelukast induced hypertriglyceridemia from India. For patients taking montelukast for a long duration, routine lipid profile monitoring should be done, and if these patients present with symptoms of epigastric and periumbilical pain with vomiting, provisions for screening acute pancreatitis might be warranted.